“A car pulled in the driver flagged down the sergeant and said 'help me, my friends dying'.” This was the scene Friday at the patrol west police substation in Wichita. 

Wichita Police Captain, Travis Rakestraw says a Sargent with the department immediately ran over to the car. He determined that the passenger was overdosing on a fake painkiller, potentially laced with Fentanyl.

Rakestraw says that sergeant proceeded to use Narcan on the 20-year-old. “He applied two doses to this individual who within a very short amount of time started to come out of it became responsive and breathing better.”

This moment was payoff for new policy WPD put into place last month, supplying some of its patrol officers and supervisors with Narcan.

It was in direct response to the growing number of Fentanyl overdoses in the area. Rakestraw says “when those officers are first on the scene, we want them to be outfitted with the tools to possibly save someone's life like they did on Friday.”

Narcan is a nasal spray that can reverse the effects of a opioid overdose. Harold Casey of the Substance Abuse Center of Kansas, says they have cans in most of the facilities, he even keeps a can in his desk. “You don't know who's going to come in and when they're going to come in, you know, overdosed.”

With the number of overdoses increasing, Casey says other people might want to consider carrying the spray with them too. “If I had high school or college kids that have been, you know, using drugs or experimenting with drugs to the level that I'm concerned, I would have Naloxone and or Narcan on my possession.”

If you would like to be trained on how to use Narcan, the substance abuse center is hosting a training day at Risen Savior Lutheran Church (6770 E. 34th St) on July 13 at 3 p.m.

Casey also says if you can’t make that training, SACK can set up ones with your company as well.

To register, email [email protected]